FDA Warns About the Risks Fentanyl Poses to Children

Posted on

The Food and Drug Administration is warning parents about the dangers that a certain pain reliever could pose to children should they come into contact with it.

The item is question is called the fentanyl transdermal system, more commonly known as Duragesic.  This system is a patch that for three days at a time supplies the human body with a steady dosage of the pain reliever and potent opioid fentanyl.  It is commonly used by persons who suffer from some kind of constant pain malady.

When children come into contact with this patch, the consequences can be injurious and even deadly.  The patch is much more potent when it is swallowed, and even after three days it likely has 50% of the opioid still inside.  The FDA knows of 12 children being checked into a hospital and an additional 10 deaths because of exposure to fentanyl since 1997.

To help parents combat the risks that the patch could pose to their children, the FDA advises following a few simple steps.  The first is to store the patch out of reach of children.  Next, they suggest placing some kind of adhesive over the patch while in use so that it doesn’t come off the user’s body.  Users should check that the patch is affixed throughout the day, and when usage is complete, the item should be flushed down the toilet.

Being a personal injury attorney in Long Beach, I applaud the efforts of the FDA to raise awareness about this important topic.  I hope as a San Bernardino personal injury lawyer that people across the country do what they can to mitigate the risks of fentanyl.